Alert archive / Mississippi / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 200, NWS Mobile, AL

June 20, 1997George County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jun 20, 1997, 6:59 PM CDT for George County, Mississippi. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1997, 6:59 PM CDT (23:59 UTC)
Expired
Jun 20, 1997, 7:45 PM CDT
In force
46 min
Issued by
NWS Mobile, AL
Area
Whole counties

County George County, MS

The radar

The Mobile radar (KMOB), 44 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:15 PM CDTThunderstorm Wind 50Lucedale, MSSeveral trees were blown down southeast of Lucedale.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 12.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1997-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1997-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3586 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 202359 RRA
SVRMOB
MSC039-210045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
659 PM CDT FRI JUN 20 1997

THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN MISSISSIPPI

   ...GEORGE
 
AT 659 PM CDT...A LARGE SEVERE THUNDERSTORM WAS INDICATED BY WEATHER
RADAR JUST SOUTH OF LUCEDALE MOVING EAST AT 5 MPH.  THIS STORM
WILL AFFECT RESIDENTS FROM LUCEDALE TO AGRICOLA THROUGH 745 PM.

LARGE HAIL...DAMAGING SURFACE WINDS AND NEARLY CONTINUOUS LIGHTNING ARE
THE MAIN THREATS FROM THIS STORM.
 
IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS
LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER
ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:44 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 20, 2:44 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE ALABAMA
240 PM CDT FRI JUN 20 1997

CURR KMOB 88D SHOWS WDSPRD CONVECTN OVR SCNTRL AL AND NW FL.  LATEST
WV SATL IMGRY CONTS TO SHOW UPR LVL LOW OVR WCNTRL GA WITH DRY AIR
BEING INTRUDED TO S AND E OF SYSTM.  12Z ETA PROGS H5 VORT MAX TO MOV
E OF FA THRU 18 HRS AND THEN WILL MOV TO NE.  H7 UVV MOVS E ACRS FA
THRU 36 HRS.  UPR TROF IS DEEP AND AT 12Z IS RFLCTD UP THRU H2.  COLD
POOL OF AIR TO E OF LWR MS VLY IS KEEPING ATMOS UNSTBL.  THIS CAN BE
SEEN ON LTST RADAR SUMRY AND IR SATL WITH CONVECTN MAINLY OVR SRN
HALF OF MS...AL AND GA.  CONVECTN WILL STAY MAINLY IN ERN PART OF FA
THRU EVENING.  AS UPR LVL DYNMCS MOV TO E POPS ACRS FA WILL DECRS
THRU 48 HRS.  HWVR...NGM POPS SEEM TOO LO SO STAYED CLOSER TO AVN.

OVER THE MARINE AREA WNDS WILL REMAIN OUT OF THE SW WITH HI PRES
REMAINING OVR ERN GULF.

MOB 72/89/72/90 1313  PNS 73/89/73/91 1313
DTS 73/87/73/89 2313  EVR 71/89/71/92 2312 37

In the hours before

Local storm report, Jun 20, 2:19 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
219 PM CDT FRI JUN 20 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    MUNSON                    FL   .75 INCH HAIL
06/20/97   SANTA ROSA                     DIME SIZE HAIL WAS
                                          REPORTED AROUND MUNSON.
                                          SEVERAL TREES WERE ALSO
                                          BLOWN DOWN.
Local storm report, Jun 20, 4:15 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
415 PM CDT FRI JUN 20 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    CRESTVIEW                 FL
06/20/97   OKALOOSA                       LIGHTNING SET 2 HOUSE
                                          FIRES

0315 PM    STOCKTON                  AL   WIND DAMAGE
06/20/97   BALDWIN                        TREES DOWN ON POWER LINES
                                          5 N OF STOCKTON

0325 PM    CITRONELLE                AL   .75 INCH HAIL
06/20/97   MOBILE
Local storm report, Jun 20, 4:16 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
415 PM CDT FRI JUN 20 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    CRESTVIEW                 FL
06/20/97   OKALOOSA                       LIGHTNING SET 2 HOUSE
                                          FIRES

0315 PM    STOCKTON                  AL   WIND DAMAGE
06/20/97  F BALDWIN                        TREES DOWN ON POWER LINES
                                          5 N OF STOCKTON

0325 PM    CITRONELLE                AL   .75 INCH HAIL
06/20/97   MOBILE

Nearby

Severe Thunderstorm Warnings in Mississippi, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.